I am currently 29 years old, living in Adelaide, Australia. I have been suffering from vulvodynia in the vestibule area about 8 years. There are so many possible causes and triggers in the literature about this condition that even now, I am not sure of the cause or why sometimes it is worse than other times.
It all started around the time I ceased taking the birth control pill. Around this time I was also having frequent urinary tract infections and suspected cases of thrush. At first it started as a mild burning and discomfort during sexual intercourse. The urinary tract infections were easily fixed once I understood how to avoid them (urinating after any sexual contact of the vagina) but the pain continued. I was diagnosed with thrush and used many anti-fungal treatments. And for a long time I was convinced thrush was the culprit. Often though the swabs taken would come back negative for thrush. Around this time I was referred to a specialist, but did not go as I felt uncomfortable about having someone examining my vagina, so I chose to ignore it and hope it would go away. I persisted with trying to have sexual intercourse for quite some time and would try to hide that it was hurting from my partner. He did eventually notice and he told me he did not want to be having sex while it was hurting me. From then on there was some unexplained improvement in the symptoms and I was able to have relatively pain-free intercourse at times. I did not really keep track of my menstrual cycle or look for any patterns with my symptoms at this time.
When I became pregnant my symptoms increased dramatically. I found that I was feeling the burning pain all the time and absolutely could not have intercourse. The obstetrician (public and not chosen by me) I had at the time was convinced I had rampant thrush growth and had me using anti-fungal pessaries and douching with water. He also prescribed me a cream for numbing the area, which actually stung horribly and did not work at all. When I told him this he suggested I just wait until the stinging stopped to have intercourse (because there's nothing like horrible stinging to get you in the mood!!) So needless to say, after I had my baby I found another gyno of my choice.
The new doctor did at first think I might have thrush due to the large amount of whitish discharge I had but tests again showed negative. He prescribed the Tricyclic Antidepressant amitryptyline (Endep). This did seem to work quite well, but the side effects of drowsiness and feeling completely out of it were to much for me and I ceased usage after only a month or so. The vulvodynia was gone though!! For quite a few months to a year I was pain-free and able to have intercourse. I did still suspect thrush each month just before my period and was self diagnosing and using the anti-fungal creams again. I was no longer seeing my gyno at all. I do suspect that my pregnancy and birth of my daughter was part of why I was not feeling pain. I had some residual numbness in the vestibule area due to the birth and my period was coming much lighter and more often than before. I was sticking to the 28 day cycle rather than the much longer cycle I had most of my life.
Over time, however, the length of my menstrual cycle started to increase and I noticed increased PMS. I was finding that the pain that would start the week before my period was not being relieved by the anti-fungals and was starting to stay for the entire cycle. I went back to the gyno and he put me back on Endep. By now I was back at work and studying and could not tolerate the drowsiness at all. I was only able to take 1/2 a tablet per day and even then feeling drowsy, moody, unable to think clearly, had a very short temper. I told the gyno about this and my belief that the pain was correlating with discharge. He agreed that I did seem to have a bit more discharge than usual and I had my cervix cauterised to reduce this. For a time this did improve the amount of discharge and pain but after a while my body adjusted and started increasing the amount of discharge again.
This is where I am now. My symptoms have increased and I am finding I am in pain most of the time, especially leading up to my period. I have been strictly observing my menstrual cycle in relation to the pain since the cervical cauterisation. I find that just after my period ends there is mild burning but can be ignored, intercourse is unlikely at this time as I am just not interested. After about a week I will ovulate and during this time there is increased clear mucous and I am much more interested in having intercourse and am able to do so with very little pain at all, I can feel a very mild discomfort but this is overridden by my desire to have intercourse and enjoy the sensation and am able to climax. This will last for about a week and then the pain will gradually increase over the next two weeks leading into my period and I will no longer have any desire for intercourse or any sort of sexual activity, with the exception of the last few days before my period where I will have increased desire but any intercourse will result in some discomfort, especially afterwards. When I have my period I still feel some discomfort but it is slightly reduced to the pre-mensual period. I am having increased PMS and am starting to find that the pain is not even going away when I am ovulating. I am still taking the Endep at 1/2 tablet per day but am finding it is not enough to work and symptoms are increasing. I am starting to believe that thrush is not part of the problem but have found it hard to accept for a long time as I was told for a long time that is what it was. I am still taking probiotics just in case but will not use the anti-fungal creams anymore. I think my condition may be related to hormones and have read about other people with very similar conditions who seemed to have success by treating it that way. I am due to see my gyno next week and am planning to ask for a blood test to check my hormone levels and change to a different tricyclic antidepressant such as nortiptyline or desipramine which apparently have less side effects. I am just feeling so frustrated at the moment because I had thought this was all over, but here it is again just as bad as before. And to make matters more confusing around the time my symptoms started to return before the cautaurisation I was found to have kidney stones and then there is the possibility that the vuvodynia could have some relation to my urine and oxilates in my diet.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.